Idaho, 2016

Wildfire in Idaho, August 16 to 31, 2016

August 16 to 31, 2016 · NWS OTX · 1 event in 1 county or zone

The Granite fire was a lightning caused fire in the denser forested area of the Central Panhandle Mountains of North Idaho to the southeast of Avery, Idaho. This fire was noted in the latest October 6th report to have grown to 1030 acres when it was intensely burning in the late summer months.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Granite fire was a lightning caused fire in the denser forested area of the Central Panhandle Mountains of North Idaho to the southeast of Avery, Idaho. This fire was noted in the latest October 6th report to have grown to 1030 acres when it was intensely burning in the late summer months. This fire was controlled in the late summer but has yet to be reported to be extinguished but is considered inactive. The expectation is that winter snowfall will put it out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 15, 9:22 PM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 15, 9:22 PM PST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1022 PM PDT Mon Aug 15 2016

.SYNOPSIS...
High pressure will result in warm and dry weather through the
upcoming weekend. A brief interruption of this pattern will occur
on Thursday as a dry cold front brings windy conditions down the
Okanogan Valley into the Moses Lake area...as well as portions of
north Idaho.

&&

.DISCUSSION...

Tonight through Tuesday night: High pressure will reside over the
Northwestern US delivering an abundance of sunshine, warm
temperatures, and light winds. With 850mb temperatures persisting
in the lower 20s Celsius...afternoon highs will warm into the 90s
for most lowlands.

Wednesday and Wednesday night: A weak shortwave will move into the
ridge ushering a mostly dry cool front and first push of
northerly winds. This wave looks a bit deeper than model runs
yesterday but the antecedent air mass will be quite dry. Needless
to say, if the boundary layer moisture that is currently present
over the northeastern mountains can persist for another 48 hours,
it is conceivable that isolated t-storms will form over extreme
northeastern WA and far north Idaho Panhandle. However confidence
is low given the next 2 days of warm and dry conditions and for
this reason, will only carry 10-15% chances. The second impact of
the front will be an increase in northerly winds down Okanogan
County and into the western Columbia Basin. Gradients will become
northerly Wednesday afternoon but speeds will be light until the
evening and overnight hours when the cold air advection ramps up.
This is when winds will increase toward 10-25 mph with gusts 25-35
mph. Expect these winds to persist down the Okanogan Valley,
Waterville Plateau, and into the Basin including Ephrata and Moses
Lake through the night. /sb

Thursday through Monday...A dry and warm weather pattern is
expected through the extended period.

Thursday: A ridge amplifying off the coast near 140W on
Thursday will allow an upper level wave to track east of the area
into Montana. At the surface a 1020-1025mb high will slide
southeast from British Columbia into Montana. Initially this will
bring increased north winds Thursday morning down the Okanogan
Valley spilling south towards the Moses Lake area behind a dry
cold front. Channeling of winds in the Okanogan Valley will allow
for windy conditions to develop with wind gusts up to 35 mph.
Drier air mixing down in this area late Thursday morning into the
afternoon will result in low relative humidity between 10 to 15
percent. A fire weather watch will probably be needed for this as
the event draws closer for the windy and dry conditions. For the
North Idaho Panhandle gusty northeast winds will develop down the
Purcell Trench impacting Sandpoint and Coeur D'Alene by Thursday
evening. Isolated thunderstorms may develop over the mountains of
the Idaho Panhandle Thursday afternoon before drier air begins to
overtake the area Thursday evening.

Friday through Monday: High pressure quickly rebounds Friday
through the weekend. A small dip in temperatures will occur for
most places on Friday behind the dry cold front from Thursday.
Then temperatures warm back into the upper 80s to mid 90s for the
weekend under mostly clear skies. For next Monday model
differences emerge with a possible flattening of the ridge. With
the 12z GFS Ensemble mean and 12z ECMWF favoring a continuation of
warm temperatures and dry conditions on Monday the forecast was
trended in this direction. JW

&&

.AVIATION...
06Z TAFS: Winds around 10kts will continue for KEAT thru 18Z
before decreasing. Otherwise VFR conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  93  64  94  66  87 /   0   0   0  10   0  10
Coeur d'Alene  56  93  58  93  63  85 /   0   0   0  10   0  10
Pullman        51  91  52  92  60  88 /   0   0   0   0   0   0
Lewiston       63  99  64  99  66  95 /   0   0   0   0   0   0
Colville       54  96  55  95  59  89 /   0   0   0  10   0  10
Sandpoint      50  90  51  90  59  82 /   0   0   0  10  10  10
Kellogg        54  91  55  91  59  81 /   0   0   0  10  10  10
Moses Lake     58  96  59  97  67  95 /   0   0   0   0   0   0
Wenatchee      67  96  67  96  65  94 /   0   0   0   0   0   0
Omak           65  98  65  96  67  92 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 15, 1:36 PM PST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT MON AUG 15 2016

IDZ003-004-026-027-WAZ031>033-036>038-041-042-162145-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
236 PM PDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-WAZ034-035-043-044-162145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-OKANOGAN VALLEY-WATERVILLE PLATEAU-
236 PM PDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER PASSAGE THURSDAY WILL RESULT IN WINDY CONDITIONS
DEVELOPING WITH NORTH TO NORTHEAST WINDS EXPECTED. LOW RELATIVE
HUMIDITY IN COMBINATION WITH THESE WINDS DOWN THE OKANOGAN
VALLEY...WATERVILLE PLATEAU...AND MOSES LAKE AREA WILL LEAD TO THE
POTENTIAL FOR RAPID FIRE SPREAD WITH ANY NEW OR EXISTING FIRES.
PATCHY BLOWING DUST...CHOPPY LAKES...AND MINOR TREE BRANCH
DAMAGE IS ALSO POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Panhandle Mountains

When
August 16, 12:00 AM PST to August 31, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Granite fire was a lightning caused fire in the denser forested area of the Central Panhandle Mountains of North Idaho to the southeast of Avery, Idaho. This fire was noted in the latest October 6th report to have grown to 1030 acres when it was intensely burning in the late summer months. This fire was controlled in the late summer but has yet to be reported to be extinguished and is considered inactive. The expectation is that winter snowfall will put it out.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654890.